Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 7:03 AM EST for Saint Johns County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 7:03 AM EST (12:03 UTC)
- Expired
- Mar 13, 2003, 7:45 AM EST
- In force
- 42 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 74 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 0.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 131203 SVRJAX FLC109-131245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 703 AM EST THU MAR 13 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA * UNTIL 745 AM EST * AT 703 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES WEST OF ELKTON...OR ABOUT 7 MILES NORTHWEST OF HASTINGS...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELKTON AT 720 AM EST... BAKERSVILLE AT 725 AM EST AND ST. AUGUSTINE AT 745 AM EST. PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE ADEQUATE PROTECTION FROM A SEVERE STORM. LAT...LON 2984 8126 2974 8149 2990 8159 3007 8131 $$ PETERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:47 AM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 13, 2:47 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 247 AM EST THU MAR 13 2003 CURRENTLY...WATER VAPOR IMAGERY SHOWS INCREASING MID AND UPPER LEVEL MOISTURE ACROSS THE CWA...DOWNSTREAM FROM AN AREA OF SHOWERS AND THUNDERSTORMS AFFECTING THE GULF COAST FROM MS TO FL PANHANDLE AND SWRN GA. ISOLD SHOWERS SHOULD MOVE INTO GA COUNTIES IN NEXT FEW HRS AND ALREADY SEEING ISOLD SHOWERS FORM IN ERN MARION CO. MID-UPPER TROUGH LOCATED FROM GREAT LAKES TO TX RESULTING IN WEAK TO MODERATE DIVERGENCE ALOFT OVER THE SE STATES. ONE SHORTWAVE WAS LOCATED NEAR SRN MS/AL AREA AND ANOTHER ONE OVER SE TX. AT SFC...SFC RIDGING FROM ATLC TO SRN GA WITH A DIFFUSE WARM FRONT BOUNDARY ORIENTED NW TO SE OVER N CENTRAL FL. TEMPS WERE MAINLY IN THE MID 60S TO AROUND 70 AT OCF WITH DEWPOINTS IN THE LOWER 60S. PWATS NOTED FROM GPS DATA AROUND 1.3-1.4 INCHES FOR GNV AND JAX. TODAY...MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT THAN YESTERDAY WITH REGARD TO POPS AND TEMPS TODAY. ALL GUIDANCE PLACES HIGHEST QPFS IN CENTRAL AND ERN GA AS SHORTWAVE TROUGH MOVES THROUGH THAT AREA IN THE MORNING AND EARLY AVN. AVN STILL SEEMS QUITE HIGH WITH RAINFALL AND LIKELY SUFFERING FROM CONVECTIVE FEEDBACK. NONETHELESS...RELATIVELY STRONG UVV ASSOCD WITH PVA AND LI ABOUT -3 TO -5 WITH SBCAPES ON THE ORDER OF 1000-1500 J/KG ARGUES FOR LIKELY POPS OVER SE GA AND STILL CHANCE POPS IN WEAKER UVV FIELD OVER NE FL. SHOULD SEE A LATER DEVELOPMENT THAN YESTERDAY OF ATLC SEA BREEZE DUE TO WLY LOW LVL WIND COMPONENT. THIS MAY KICK OFF A FEW SHOWERS AND STORMS OVER COASTAL AREAS BY LATE AFTN. TONIGHT...FRONTAL BOUNDARY OVER TN VALLEY CONTS PRESSING SWD OVERNIGHT AND FIRST SHORTWAVE WILL BE WELL E OF THE AREA. WILL ONLY GO WITH SLIGHT POPS AT MOST. MODELS CONT TO HAVE PROBLEMS WITH TIMING SECOND SHORTWAVE WAVE MOVING ACROSS THE CENTRAL GULF COAST. FRI-FRI NIGHT...ETA AND GFS DEVELOP LOW PRES CENTER OVER SRN AL ALONG COLD FRONT FRI MORNING...SUPPORTED BY SHORTWAVE OVER MS. FRONT BECOMES STNRY OVER SRN GA AND EWD INTO ATLC. MID AND UPPER LEVEL LOW APPEARS TO BECOME CUT-OFF OVER LOW MS VALLEY WITH A GOOD FETCH OF SW FLOW AT 500 MB. HIGH PRES RIDGE SETTLES OVER CAROLINAS...WITH MODELS HINTING AT COOL AIR SURGE AFFECTING THE SE GA COUNTIES BUT GIVEN FLOW ALOFT THIS SHOULD BE SHORT-LIVED. LOW LEVEL THICKNESSES DROP KEEPING TEMPS SLIGHTLY COOLER THAN TODAY. DEEP LAYER MOISTURE IN PLACE WITH PWATS AROUND 1.3 TO 1.6 INCHES. SAT...GFS APPEARS TO LIFT 5H LOW PRES NE AND WEAKEN WITH SFC HIGH NEAR NEW ENGLAND WATERS PUSHING FURTHER OFFSHORE OVER ATLC WATERS. THIS LEAVES NEARLY STNRY FRONTAL BOUNDARY AROUND SRN GA OR N FL...AGAIN WEAK SFC LOW MAY DEVELOP OVER GA WATERS SAT AND MOVE NE. WILL CONT CHANCE POPS IN FORECAST. MARINE...DUE TO PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH THE GFS... FEEL THE MODEL IS OVER DEVELOPING A WAVE ACROSS GEORGIA AND INCREASING THE WINDS TOO MUCH. WILL LEAN TOWARDS WEAKER MESO-ETA GIVEN THAT THE MODEL HAS A BETTER HANDLE. APPEARS NE SURGE WILL BE SHORT LIVED FRIDAY NIGHT AND SATURDAY AS HIGH PRESSURE BUILDS FROM NEW ENGLAND TO MID ATLANTIC...BUT RAPIDLY MOVING EAST RESULTING IN WINDS VEERING. NO HEADLINES EXPECTED FOR NOW. FIRE WX...NO CONCERNS. EXTDD...FRONT BECOMES DIFFUSE WITH LITTLE TO NO SUPPORT ALOFT AND EVENTUALLY LIFTS NWD. SE TO S WINDS DEVELOP AS A FAIRLY STRONG FRONT PUSHES INTO CENTRAL U.S. ONLY SLIGHT CHANGES EXPECTED FROM CURRENT FORECAST. PRELIM... AMG 75 59 72 55 / 60 20 60 50 SSI 72 60 71 57 / 60 20 60 50 JAX 80 60 77 58 / 50 20 50 40 SGJ 78 63 75 62 / 40 20 40 40 GNV 82 60 80 58 / 40 20 40 30 OCF 83 61 80 58 / 40 20 40 30 .JAX... FL...NONE. GA...NONE. PUBLIC...SHASHY MARINE/FIRE WX...PETERSON
Hazardous weather outlook, Mar 13, 6:00 AM EST, 1 hour 3 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...RIVER FLOODING CONTINUES ACROSS THE AREA... AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. ADDITIONAL RAINFALL OVER PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA WILL OCCUR TODAY AND LIKELY AFFECT RIVER LEVELS AGAIN. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION. SCATTERED THUNDERSTORMS EXPECTED TODAY. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE WITH GUSTY WINDS AND SMALL HAIL. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM FRIDAY THROUGH SUNDAY. AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
In the hours before
Special weather statement, Mar 13, 6:04 AM EST, 59 minutes before
FLZ032-037-131130- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 604 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND CLAY COUNTIES THROUGH 630 AM... AT 604 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER HOLLISTER...OR ABOUT 5 MILES EAST OF INTERLACHEN...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANNVILLE...INTERLACHEN...HOLLISTER... FLORAHOME...CARRAWAY AND BOSTWICK THROUGH 630 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Mar 13, 6:39 AM EST, 24 minutes before
FLZ032-033-131215- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 639 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT CLAY AND ST JOHNS COUNTIES THROUGH 715 AM... AT 639 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 9 MILES NORTH OF PALATKA MOVING NORTH AT 20 MPH. THIS THUNDERSTORM MAY PRODUCE SMALL HAIL OVER SOUTHERN CLAY COUNTY AND SOUTHWEST ST JOHNS COUNTY. EXCESSIVE CLOUD- TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:17 AM EST | Severe Thunderstorm Warning | JAX | Putnam | 28 min |
| Mar 13, 6:46 AM EST | Severe Thunderstorm Warning | JAX | Clay, Putnam | 44 min |
| Mar 13, 7:33 AM EST | Special Marine Warning | JAX | 57 min | |
| Mar 13, 7:45 AM EST | Tornado Warning | JAX | Saint Johns | 30 min |
| Mar 13, 8:24 AM EST | Special Marine Warning | JAX | 96 min | |
| Mar 13, 10:25 AM EST | Special Marine Warning | JAX | 50 min | |
| Mar 13, 10:48 AM EST | Severe Thunderstorm Warning | JAX | Baker, Columbia | 42 min |
| Mar 13, 11:37 AM EST | Special Marine Warning | JAX | 83 min | |
| Mar 13, 11:55 AM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 50 min |
| Mar 13, 12:19 PM EST | Severe Thunderstorm Warning | JAX | Clay | 41 min |
| Mar 13, 12:39 PM EST | Severe Thunderstorm Warning | JAX | Duval | 51 min |
| Mar 13, 12:40 PM EST | Special Marine Warning | JAX | 95 min | |
| Mar 13, 12:58 PM EST | Tornado Warning | JAX | Duval | 32 min |
| Mar 13, 1:09 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 36 min |
| Mar 13, 1:28 PM EST | Special Marine Warning | JAX | 47 min | |
| Mar 13, 1:50 PM EST | Severe Thunderstorm Warning | JAX | Clay, Saint Johns | 40 min |
| Mar 13, 2:56 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 34 min |
| Mar 13, 2:59 PM EST | Special Marine Warning | JAX | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.